×

zbMATH — the first resource for mathematics

On a minimal property of cardinal and periodic Lagrange splines. (English) Zbl 0778.41003
Let \(S_ n\) be the space of bounded cardinal splines and \(S^{(N)}:=\sum^ N_ 1\bigl(L_ j^{(N)}(x)\bigr)^ 2\), where \(L_ j^{(N)}:=L^{(N)}(\cdot-j)\) is the \(N\)-periodic cardinal spline satisfying \(L^{(N)}_ j(k)=\delta_{kj}\), \(k=1,\ldots,N\). It is proved that \(S^{(N)}=\sum^ N_{j=1}| Sf_ j|^ 2/N\), where \(Sf_ j\) is a cardinal spline interpolant at the integers to the complex exponential \(f_ j(x):=\exp(2\pi ijx/N)\). This allows to establish that Lagrange splines \(L_ j:=L(\cdot-j)\) form extremal basis for the spaces \(S_ N\) of given degree \(n\) in the sense that \(\| L\|_ \infty=1\). The last statement was earlier established by M. Reimer [ibid. 36, 91-98 (1982; Zbl 0492.41018)] [look also D. Siepman and B. Sündermann, ibid. 39, 236-240 (1983; Zbl 0521.41007)] and I. J. Schoenberg [Linear Operators Approximation, Proc. Conf. Oberwolfach 1971, ISNM 20, 382-404 (1972; Zbl 0269.41002)].

MSC:
41A15 Spline approximation
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] de Boor, C, On the cardinal spline interpolant to eiut, SIAM J. math. anal., 7, 930-941, (1976) · Zbl 0341.41008
[2] de Boor, C; Schoenberg, I.J, Cardinal interpolation and spline functions. VIII. the budan-Fourier theorem for splines and applications, (), 1-77 · Zbl 0319.41010
[3] Golomb, M, Approximation by periodic spline interpolation on uniform meshes, J. approx. theory, 1, 26-65, (1968) · Zbl 0185.30901
[4] Lee, D, Some problems in cardinal spline interpolation and approximation, ()
[5] Richards, F, Best bounds for the uniform periodic spline interpolation operator, J. approx. theory, 7, 302-317, (1973) · Zbl 0252.41008
[6] Richards, F, Uniform spline interpolation operator in L2, ()
[7] Reimer, M, Extremal spline bases, J. approx. theory, 36, 91-98, (1982) · Zbl 0492.41018
[8] Schoenberg, I.J, Cardinal interpolation and spline functions. IV. the exponential Euler splines, (), 382-404 · Zbl 0268.41004
[9] Siepmann, D; Sündermann, B, On a minimal property of cubic periodic Lagrangian splines, J. approx. theory, 39, 236-240, (1983) · Zbl 0521.41007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.